Alert archive / South Carolina / Freeze Warnings in 2018
Freeze Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this freeze warning at Nov 27, 2018, 3:58 AM EST for 8 counties in South Carolina; 4 counties in North Carolina. It took effect at Nov 28, 2018, 2:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2018, 3:58 AM EST (08:58 UTC)
- In effect from
- Nov 28, 2018, 2:00 AM EST
- Expired
- Nov 28, 2018, 9:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 60 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830 WWUS72 KILM 270858 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 358 AM EST Tue Nov 27 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EST WEDNESDAY... NCZ099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-272200- /O.UPG.KILM.FZ.A.0003.181128T0800Z-181128T1500Z/ /O.NEW.KILM.FZ.W.0009.181128T0800Z-181128T1500Z/ Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 358 AM EST Tue Nov 27 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EST WEDNESDAY... The National Weather Service in Wilmington has issued a Freeze Warning, which is in effect from 3 AM to 10 AM EST Wednesday. The Freeze Watch is no longer in effect. * TEMPERATURES...As low as 27. * Timing...Best potential for at or below 32 degrees will occur between 1 AM and 10 AM Wednesday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent. These conditions will kill crops and other sensitive vegetation. && $$ 5
3 follow-up statements
866 WWUS72 KILM 271917 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 217 PM EST Tue Nov 27 2018 NCZ099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-280400- /O.EXT.KILM.FZ.W.0009.181128T0700Z-181128T1400Z/ Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 217 PM EST Tue Nov 27 2018 ...FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 9 AM EST WEDNESDAY... * TEMPERATURES...27 to 31 degrees. * Timing...Temperatures will fall below freezing late tonight. * IMPACTS...Freezing temperatures will kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent. These conditions will kill crops and other sensitive vegetation. Any potted plants that could be damaged by cold will need to be moved indoors. && $$ TRA
991 WWUS72 KILM 280533 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 1233 AM EST Wed Nov 28 2018 NCZ099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-281400- /O.CON.KILM.FZ.W.0009.181128T0700Z-181128T1400Z/ Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 1233 AM EST Wed Nov 28 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * TEMPERATURES...27 to 31 degrees. * Timing...Temperatures will fall below freezing late tonight. * IMPACTS...Freezing temperatures could kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent. These conditions will kill crops and other sensitive vegetation. Any potted plants that could be damaged by cold will need to be moved indoors. && $$ RGZ
977 WWUS72 KILM 281350 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 850 AM EST Wed Nov 28 2018 ...Freeze Warning Ends at 900 AM... NCZ099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-281500- /O.EXP.KILM.FZ.W.0009.000000T0000Z-181128T1400Z/ Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 850 AM EST Wed Nov 28 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM EST THIS MORNING... Freezing temperatures will occur again early Thursday, but for many locations, this morning's freeze ends the growing season, and as such, frost and freeze non-routine products will end. For any zones not below freezing this morning, frost and freeze products will continue until December 1. $$ 8
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Nov 27, 12:25 AM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Nov 27, 12:25 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1225 AM EST Tue Nov 27 2018
.SYNOPSIS...
Cold front will move offshore this evening with cold air
moving into the area overnight and Tue. Cold air will be
reinforced by a secondary cold front Tue night. Cold and dry
Canadian high pressure will build and settle across the forecast
area Wed into Fri with temperatures running 5 to 10 degrees
below normal. Temperatures will moderate late in the week and
into the weekend as high pressure moves off the coast. Rain
chances will increase for the weekend as a complex storm system
moves toward our forecast area.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 945 PM Monday...Have updated the Freeze Watch to include
the remaining zone not in the Watch, Coastal New Hanover County.
Latest various model MOS guidance indicated mins for ILM Tue
night as low as 26 degrees with other MOS slightly milder but
still below freezing for atleast several hrs. With the
expectation of an advection freeze under NW (offshore) winds,
min temps will be rather uniform all the way to the beaches with
no modifications expected from the adjacent Atlantic waters.
Other main change was to up the sfc winds prior, during and
several hrs after the CFP this evening. Will keep winds active
around 10 kt with gusts 15+ kt hier well into the pre-dawn Tue
hrs. Winds will diminish to around 5 kt with no gusts from
inland to the coast by daybreak Tue.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Arctic airmass will be spilling over the area as
the period begins. Mid-level trough overhead Tue night shifts
offshore Wed with flat flow in its wake. At the surface high
pressure builds in from the west through the period with strong cold
advection Tue night into Wed weakening later Wed and Wed night as
the center of the elongated surface ridge moves overhead. Freeze
watch already in effect for Tue night when most of the area should
hit the freezing mark. The watch will likely be upgraded to a
warning tonight. The few areas that stay above freezing Tue
night will likely drop to freezing Wed night as the ridge axis
moves overhead and radiational cooling takes over. Lows will
range from upper 20s inland to lower 30s along the immediate
coast with slightly cooler temps expected Wed night as
radiational cooling takes over. Highs Wed will run well below
climo despite sunny skies. Highs in the mid 40s are likely,
giving an indication of just how potent this airmass is.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Monday...Elongated surface high over the area at the
start of the period is shifted offshore by progressive flow aloft.
Flat mid-level flow is relatively short lived as the pattern aloft
starts to amplify in response to complex low moving across the
plains late in the week. The low eventually tracks northeast,
into the Great Lakes for the weekend and start of next week.
Precip chances start to increase Sat as a Gulf coast warm front
lifts north into the area. Front may briefly hang up due to
lingering cooler air along the lee of the Appalachians, although
the lack of high pressure to the north means any cool air will
quickly be eroded. Cold front moves across the area Sun night
into Mon but there is not a lot in the way of cold air behind
the front. This is mostly down to the origins of the parent
system, which started out as a Pacific low. Temperatures will
cool slightly for Mon, but the period will end dry with a fair
amount of sunshine and highs in the mid to upper 60s.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 06Z...After the second front moves through the area, expect
gusts to subside as the pressure gradient relaxes. For the remainder
of the overnight hours, winds will drop to around 5 knots and
maintain their W and NW direction. Clear skies dominate the
remainder of the TAF period. Winds will increase on Tue to around 10
knots and maintain intensity through Tue evening. Other than breezy
conditions, VFR and no aviation impacts expected.
Extended Outlook...Expect VFR throughout the forecast period.
&&
.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 930 PM Monday...Currently, the tightened sfc pg ahead of
the cold front is producing SCA threshold westerly winds across
the local waters. The cold front is attm pushing off the coast
and across the local waters and should push offshore prior to
Midnight. The sfc pg will remain tightened after FROPA with wind
directions becoming NW at 20 to 25 kt. With additional CAA,
expect wind gusts to reach 30+ kt, more common across the ILM NC
waters. During the pre-dawn Tue hrs, the sfc pg will begin
relax-some allowing wind speeds to diminish below SCA thresholds
by daybreak, although there maybe few gusts up to SCA thresholds
lingering. Significant seas will run 3 to 6 ft except on the
hier end from Little River Inlet to Cape Fear where 7 footers
will be possible due to a slightly better fetch given offshore W
to NW wind directions.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Pinched gradient and cold advection will
increase offshore flow to 20 to 25 kt Tue night into Wed with
potential for short duration Small Craft Advisory Tue night. Surface
ridge axis moves closer to the waters on Wed, weakening both the
gradient and northwest flow. Winds remain northwest 15 to 20 kt into
Wed evening before speeds start to drop and direction becomes more
northerly. Increasing winds Tue evening briefly push seas over 6 ft
but offshore component will move highest seas beyond 20 nm with seas
running 3 to 5 ft by Wed morning. Offshore flow continues with
speeds decreasing Wed into Wed night, and seas drop to 2 to 3 ft by
the end of the period.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 3 PM Monday...High pressure overhead at the start of the
period will shift offshore Fri, causing light and variable winds
to become southwest. Speeds will be 10 kt or less into Sat
before warm front lifts north of the waters, backing winds to
south-southeast and increasing speeds to 15 to 20 kt late Sat
and Sat night. Light and variable winds will keep seas 2 ft or
less Thu and Fri Increasing southerly flow Sat builds seas
during the day with 3 to 5 ft possible by late afternoon and
over 6 ft likely Sat night.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Watch from late Tuesday night through Wednesday morning
for SCZ017-023-024-032-033-039-054>056-058-059.
NC...Freeze Watch from late Tuesday night through Wednesday morning
for NCZ099-105>110.
MARINE...Small Craft Advisory until 3 AM EST Tuesday for AMZ254-256.
Small Craft Advisory until 6 AM EST Tuesday for AMZ250-252.
&&
SYNOPSIS...DCH
NEAR TERM...DCH/TRA
SHORT TERM...III
LONG TERM...III
AVIATION...21Hazardous weather outlook, Nov 26, 3:03 PM EST, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 303 PM EST Mon Nov 26 2018 AMZ250-252-271100- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 303 PM EST Mon Nov 26 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EST TUESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Small Craft Advisory conditions are expected to redevelop Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-271100- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 303 PM EST Mon Nov 26 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Small Craft Advisory conditions are expected to redevelop Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-271100- Inland New Hanover- 303 PM EST Mon Nov 26 2018 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. Minor coastal flooding will occur along the Cape Fear River during the daytime high tides Tuesday and possibly Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-271100- Robeson-Bladen- 303 PM EST Mon Nov 26 2018 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-106-109-110-SCZ017-023-024-032-033-039-054>056-058-059- 271100- Columbus-Inland Pender-Coastal Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 303 PM EST Mon Nov 26 2018 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-271100- Coastal New Hanover- 303 PM EST Mon Nov 26 2018 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Temperatures Tuesday night and Wednesday night could fall to near freezing, with impacts to sensitive vegetation possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 4:04 AM EST | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
| Nov 27, 8:51 AM EST | Small Craft Advisory | ILM | 30 hr |
Nearby
Freeze Warnings in South Carolina, 2018Freeze Warnings in North Carolina, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.